Drug-induced lupus: an update

@article{Vasoo2006DruginducedLA,
  title={Drug-induced lupus: an update},
  author={Sheila Vasoo},
  journal={Lupus},
  year={2006},
  volume={15},
  pages={757 - 761}
}
  • S. Vasoo
  • Published 1 November 2006
  • Medicine
  • Lupus
Drug-induced lupus erythematosus (DILE) is a lupus-like illness that has been recognized as an entity under environmentally-induced lupus erythematosus, where other agents such as physical (ultra-violet irradiation), chemical (heavy metals, aromatic amines) and food products (alfalfa sprouts) have been implicated. DILE has been accepted as a side effect of therapy with over 80 drugs since its first description in association with sulfadiazine in 1945. The epidemiology and clinical course of SLE… 

Tables from this paper

Drug-Induced Lupus
Drug-induced lupus erythematosus: an update on drugs and mechanisms
TLDR
The list of drugs implicated in triggering DILE is expanding as new drugs with novel mechanisms of action are being developed, and it is important to recognize culprit drugs that may induce lupus erythematosus, as discontinuation usually results in improvement of drug-induced manifestations.
Drug-induced lupus: an update on its dermatologic aspects
TLDR
The skin lesions characterizing both urticarial and necrotizing vasculitis and aspects of lupus tumidus can occasionally develop, and ANA and anti-Ro/SSA antibodies are usually present, whereas antihistone antibodies are uncommonly found.
Lupus-Like Syndromes Related to Drugs
TLDR
It is important to note that there is a greater likelihood of an individual producing autoantibodies in the presence of a given drug than showing signs of a clinical lupus-like syndrome.
EFALIZUMAB-INDUCED ISOLATED CEREBRAL LUPUS-LIKE SYNDROME
TLDR
Efalizumab is an immunosuppressive recombinant humanized IgG1 kappa isotype monoclonal antibody that binds to human CD11a that can induce the cutaneous form of lupus erythematosus.
Drug-Induced Lupus Associated with Rifabutin
TLDR
A 55-year-old African American woman with HIV presented with severe generalized arthralgias and recurrent oral ulcers while receiving treatment for tuberculous meningitis and her ANA titer started to decrease within 2 months of stopping rifabutin while continuing other antituberculous medications.
Amoxicillin-Induced Systemic Lupus Erythematosus ( SLE )
TLDR
Drug-induced lupus has been reported as a side-effect of long-term therapy with over 40 medications, which differs from typical drug hypersensitivity reactions in that drug-specific T-cells or antibodies are not involved in induction of autoimmunity.
Systemic Lupus Erythematosus: A Therapeutic Update
TLDR
Advancements in the understanding of molecular and cellular mechanisms involved in the pathogenesis have resulted in development of novel therapies and immunomodulatory drugs developed for other diseases are being investigated for use in specific manifestations of lupus.
Drug-induced cutaneous lupus erythematosus: 88 new cases
TLDR
It is concluded that DI-SCLE should be considered in every case of SCLE, and the proportion of patients with cutaneous lupus erythematosus (CLE) whose drugs are an inducing or aggravating factor is determined.
Chemotherapy-induced subacute lupus erythematosus
TLDR
A patient who was treated with cyclofosfamide and adriamycine for a relapse of her breast carcinoma and developed a few days later cutaneous lesions, both clinical and histological, compatible with SCLE and positive anti-Ro antibodies is described.
...
...

References

SHOWING 1-10 OF 61 REFERENCES
Drug-induced lupus erythematosus.
Drug-induced lupus erythematosus.
TLDR
The general issues in DILE are discussed, such as pathogenic mechanisms, clinical forms and diagnostic criteria, and more detailed information for some of the most recent implicated drugs: minocycline, statins, anti-TNF-alpha agents are provided.
Ticlopidine-induced lupus: a report of 4 cases.
TLDR
It is suspected that ticlopidine can cause drug-induced lupus, and that this exposure should be considered particularly in the examination of elderly patients with systemic l upus erythematosus.
Antinuclear antibody-negative, drug-induced lupus caused by lisinopril.
TLDR
It is important to recognize the clinical significance of IgG anti-(H2A-H2B)-DNA antibodies and that negative ANA test results do not preclude the diagnosis of DIL.
Drug-induced, Ro/SSA-positive cutaneous lupus erythematosus.
TLDR
Clinical and immunopathologic features of this drug-induced variant do not seem to differ from the idiopathic disease, and antihypertensive drugs are the most commonly associated with Ro-positive CLE.
Drug-induced systemic lupus erythematosus. Differentiating it from the real thing.
  • S. Kale
  • Medicine, Biology
    Postgraduate medicine
  • 1985
TLDR
Stressing the reversibility of drug-induced SLE, Dr Kale urges a high index of suspicion for this iatrogenic disease and outlines means of differentiating it from spontaneous SLE.
Development of lupus-related side-effects in patients with early RA during sulphasalazine treatment-the role of IL-10 and HLA.
TLDR
The data suggest that immunomodulation associated with sulphasalazine treatment may contribute to the development of lupus-related reactions in genetically predisposed individuals.
Acebutolol-Induced Subacute Cutaneous Lupus Erythematosus
TLDR
Although this is the first report of acebutolol-induced SCLE, people should be aware of this occurrence, and avoidance of ace butolol is recommended in patients with stigmata of lupus erythematosus.
Drug-induced lupus-like syndrome associated with severe autoimmune hepatitis
TLDR
This case is the first report of a drug-induced lupus-like syndrome concomitant with a severe autoimmune hepatitis in a genetically predisposed patient, and it led to a complete and sustained recovery of the patient.
Does sulphasalazine cause drug induced systemic lupus erythematosus? No effect evident in a prospective randomised trial of 200 rheumatoid patients treated with sulphasalazine or auranofin over five years
TLDR
ANA positivity is common in patients with RA, but the presence or development of ANA did not increase the likelihood of withdrawing from treatment, and no case of drug induced SLE was seen over five years in this study.
...
...